MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 46MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 46MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Model Number 74122546
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Muscle Weakness/Atrophy (1967); Numbness (2415); Metal Related Pathology (4530)
Date of Event 09/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
Us legal.It was reported that, after a bhr-tha in (b)(6) 2010, plaintiff presented metallosis, fluid in the hip joint, pseudotumor, adverse local tissue destruction, black synovitis, and corrosion.Plaintiff underwent revision surgery on unknown date.Plaintiff outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr-tha in (b)(6) 2010, the patient presented metallosis, fluid in the hip joint, pseudotumor, adverse local tissue destruction, black synovitis, and corrosion.The patient underwent revision surgery on (b)(6) 2022 to treat this adverse event.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
It was reported that a hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the acetabular cup, hemi head and sleeve was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaint was identified to involve this batch for the acetabular cup and hemi head.Other similar complaints were identified to involve this batch for the sleeve.No other similar complaint has been identified for the part number and the reported failure mode for the sleeve.Other similar complaints have been identified for the part number and the reported failure mode for the acetabular cup and the hemi head.However, as devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.The =46mm bhr resurfacing system, hemi heads, sleeves have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No medical documents were received to investigate the reported clinical reactions.Based on the reported symptoms it cannot be concluded that the events/clinical reactions of fluid in the hip joint, pseudotumor, adverse local tissue destruction, black synovitis, and corrosion were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without the return of the actual devices or further information we cannot further investigate or confirm the reported complaint, or the details supplied in this complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the acetabular cup, hemi head and sleeve was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaint was identified to involve this batch for the acetabular cup and hemi head.Other similar complaints were identified to involve this batch for the sleeve.No other similar complaint has been identified for the part number and the reported failure mode for the sleeve.Other similar complaints have been identified for the part number and the reported failure mode for the acetabular cup and the hemi head.However, as devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.The =46mm bhr resurfacing system, hemi heads, sleeves have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No new medical records were provided for review.Therefore, based on the reported symptoms it cannot be concluded that the events/clinical reactions of fluid in the hip joint, pseudotumor, adverse local tissue destruction, black synovitis, and corrosion were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without the return of the actual devices or further information we cannot further investigate or confirm the reported complaint, or the details supplied in this complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to metallosis, fluid in the hip joint, pseudotumor formation, local abductor, rectus and psoas destruction, black synovitis and local tissue reaction.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head and modular sleeve was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the devices concerned; however, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The pain, elevated metal ions and pseudotumor with black synovitis may be consistent with the intraoperative findings of metallosis and adverse local tissue reaction; however, with the information provided the clinical root cause cannot be confirmed.It cannot be concluded the reported clinical reactions/events were associated with a malperformance of the implant of implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, a bhr-tha had been implanted on the patient¿s right hip on (b)(6) 2019, the patient experienced metallosis, fluid in the hip joint, pseudotumor formation, local abductor, rectus and psoas destruction, black synovitis and local tissue reaction.A ct guided aspiration was performed, revealing a negative result for infection.A revision surgery was conducted on (b)(6) 2022 to address the aforementioned symptoms.Intra-operatively, a small part of corrosion was noted in the trunnion upon removing the femoral head.All devitalized tissue was debrided with a rongeur and a 10 blade.The patient tolerated the procedure well and was taken in stable condition to the pacu room.
 
Additional Manufacturer Narrative
G4 (510k), h10: it was reported that a right hip revision surgery was performed due to metallosis, fluid in the hip joint, pseudotumor formation, local abductor, rectus and psoas destruction, black synovitis and local tissue reaction.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head and modular sleeve was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the devices concerned; however, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The pain, elevated metal ions and pseudotumor with black synovitis may be consistent with the intraoperative findings of metallosis and adverse local tissue reaction; however, with the information provided the clinical root cause cannot be confirmed.It cannot be concluded the reported clinical reactions/events were associated with a malperformance of the implant of implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed due to metallosis, fluid in the hip joint, pseudotumor formation, local abductor, rectus and psoas destruction, black synovitis and local tissue reaction.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head and modular sleeve was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for devices; this will continue to be monitored via routine trending, however the device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The pain, elevated metal ions and pseudotumor with black synovitis may be consistent with the intraoperative findings of metallosis and adverse local tissue reaction; however, with the information provided the clinical root cause cannot be confirmed.It cannot be concluded the reported clinical reactions/events were associated with a malperformance of the implant of implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined; however, a ten-month follow-up note reported cobalt and chromium 1.1 ng/ml and 2.5 ng/ml respectively.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed due to metallosis, fluid in the hip joint, pseudotumor formation, local abductor, rectus and psoas destruction, black synovitis and local tissue reaction.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head and modular sleevewas performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for devices; this will continue to be monitored via routine trending, however the device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The pain, elevated metal ions and pseudotumor with black synovitis may be consistent with the intraoperative findings of metallosis and adverse local tissue reaction; however, with the information provided the clinical root cause cannot be confirmed.It cannot be concluded the reported clinical reactions/events were associated with a malperformance of the implant of implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined; however, a ten-month follow-up note reported cobalt and chromium 1.1 ng/ml and 2.5 ng/ml respectively.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to metallosis, fluid in the hip joint, pseudotumor formation, local abductor, rectus and psoas destruction, black synovitis and local tissue reaction.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head and modular sleevewas performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for devices; this will continue to be monitored via routine trending, however the device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The pain, elevated metal ions and pseudotumor with black synovitis may be consistent with the intraoperative findings of metallosis and adverse local tissue reaction; however, with the information provided the clinical root cause cannot be confirmed.It cannot be concluded the reported clinical reactions/events were associated with a malperformance of the implant of implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined; however, a ten-month follow-up note reported cobalt and chromium 1.1 ng/ml and 2.5 ng/ml respectively.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
B5.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to metallosis, fluid in the hip joint, pseudotumor formation, local abductor, rectus and psoas destruction, black synovitis and local tissue reaction.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head and modular sleevewas performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and no other similar complaints have been identified for the sleeve; this will continue to be monitored via routine trending, however the device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The pain, elevated metal ions and pseudotumor with black synovitis may be consistent with the intraoperative findings of metallosis and adverse local tissue reaction; however, with the information provided the clinical root cause cannot be confirmed.It cannot be concluded the reported clinical reactions/events were associated with a malperformance of the implant of implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined; however, a ten month follow-up note reported cobalt and chromium 1.1 ng/ml and 2.5 ng/ml respectively.Post revision, the patient complained of residual numbness and weakness; was treated with 8 weeks of physical therapy.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to metallosis, fluid in the hip joint, pseudotumor formation, local abductor, rectus and psoas destruction, black synovitis and local tissue reaction.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head and modular sleevewas performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for devices; this will continue to be monitored via routine trending, however the device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The pain, elevated metal ions and pseudotumor with black synovitis may be consistent with the intraoperative findings of metallosis and adverse local tissue reaction; however, with the information provided the clinical root cause cannot be confirmed.It cannot be concluded the reported clinical reactions/events were associated with a malperformance of the implant of implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined; however, a ten month follow-up note reported cobalt and chromium 1.1 ng/ml and 2.5 ng/ml respectively.Post revision, the patient complained of residual numbness and weakness; was treated with 8 weeks of physical therapy.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 46MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13864487
Report Number3005975929-2022-00072
Device Sequence Number14788760
Product Code KWL
UDI-Device Identifier00885556071588
UDI-Public885556071588
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/29/2013
Device Model Number74122546
Device Catalogue Number74122546
Device Lot Number08LW19994
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2022
Supplement Date Received by Manufacturer04/22/2022
04/22/2022
05/17/2022
07/21/2022
11/04/2022
12/07/2022
02/09/2023
03/17/2023
03/17/2023
08/18/2023
Not provided
10/16/2023
11/10/2023
Initial Report FDA Received Date03/23/2022
Supplement Report FDA Received Date04/22/2022
04/25/2022
05/25/2022
07/22/2022
11/08/2022
12/08/2022
02/10/2023
03/17/2023
07/03/2023
08/21/2023
09/14/2023
10/19/2023
11/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MODULAR SLEEVE -4MM 12/14, 09AW20992; MODULAR SLEEVE -4MM 12/14-09AW20992; SYN POR PLUS HA HO STEM SZ 12-09CMD5955A; SYN POR PLUS HA HO STEM SZ12, 09CM05955A
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age73 YR
Patient SexFemale
Patient Weight72 KG